Medical Services Patients & Visitors Health Information For Medical Professionals Quality About Us
Text Size:  -   +  |  Print Page  |  Email Page

Morphine overdose


Morphine is a very strong painkiller. Morphine overdose occurs when a person intentionally or accidentally takes too much of the medicine.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or a local poison control center at 1-800-222-1222.

Poisonous Ingredient

Morphine sulfate

Where Found

  • Astramorph
  • Morphine
  • M S Contin
  • Roxanol

Note: This list may not be all-inclusive.


Symptoms may include:

Home Care

Seek immediate medical help. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional. Perform mouth-to-mouth breathing if the person stops breathing.

Before Calling Emergency

If possible, determine the following information:

  • Person's age, weight, and condition (for example, is the person awake or alert?)
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed

However, DO NOT delay calling for help if this information is not immediately available.

Poison Control What to Expect at the Emergency Room

In the United States, call 1-800-222-1222 to speak with a local poison control center. This hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. You should call if you have any questions about poisoning or poison prevention. You can call 24 hours a day, 7 days a week.

The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The health care team will closely monitor the person's breathing. The person may receive:

  • Activated charcoal
  • Airway support, including oxygen, breathing tube through the mouth (intubation), and breathing machine (ventilator)
  • Blood and urine tests
  • Chest x-ray
  • EKG (electrocardiogram, or heart tracing)
  • Fluids through a vein (IV)
  • Laxative
  • Naloxone, a medicine (antidote) to reverse the effect of the poison, many doses may be needed

Outlook (Prognosis)

A large overdose can cause a person to stop breathing and die if medical attention or an antidote is not given right away. The person may need to be admitted to the hospital to continue treatment.


Bardsley CH. Opioids. In: Marx JA, Hockberger RS, Walls RM, et al. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 162.

Goldfrank LR, ed. Goldfrank's Toxicologic Emergencies. 9th ed. New York, NY: McGraw Hill; 2011.

Review Date: 1/16/2015
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.